Tennessee, 2008

Hail and Damaging Winds in Tennessee, July 21 to 22, 2008

July 21 to 22, 2008 · NWS OHX · 14 events in 10 counties and zones

Severe thunderstorms occurred on July 21st and July 22nd ahead and along an approaching cold front. The front brought cooler air and temperatures into the 80s from July 23 to July 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$29,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms occurred on July 21st and July 22nd ahead and along an approaching cold front. The front brought cooler air and temperatures into the 80s from July 23 to July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 21, 2:41 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 21, 2:41 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT MON JUL 21 2008

.DISCUSSION...
DEVELOPING UPPER LOW OVER THE GREAT LAKES WILL ALLOW AN UPPER TROUGH
TO AMPLIFY OVER MUCH OF THE EASTERN THIRD OF THE COUNTRY THROUGH
WEDNESDAY. TROUGH AXIS WILL EXTEND SOUTHWARD ACROSS THE MID STATE
WITH A RATHER ACTIVE NW FLOW ALOFT.

ALREADY SEEN WITH THE ACTIVE FLOW IS A COMPLEX OF STORMS WHICH IS
CURRENTLY MOVING SOUTHWARD ACROSS THE NORTHERN PLATEAU. THIS
ACTIVITY WILL PERSIST AND ENOUGH INSTABILITY IS PRESENT SO AS TO
WARRANT A SVR TSTM WATCH WHICH WILL REMAIN IN EFFECT UNTIL 8 PM
THIS EVENING.

FOR TONIGHT...NW FLOW REMAINS IN TACT BUT OTHER THAN THE CURRENT
CONVECTION IN OUR EASTERN COUNTIES...AREAS WEST OF THE PLATEAU
MAY NOT SEE MUCH IN THE WAY OF CONVECTION. NEVERTHELESS...SOME
WEEK PVA MAY MOVE ACROSS THE AREA TOWARD 12Z. THUS...LOW POPS WILL
BE NEED FOR THE OVERNIGHT. POPS WILL NEED TO BE ELEVATED SOME
ACROSS THE PLATEAU PER THE WATCH AS WELL AS THE LATEST RADAR
TRENDS JUST PRIOR TO 4 PM.

ON TUESDAY...ASSOCIATED FRONTAL BOUNDARY BEGINS TO MAKE SOUTHWARD
PROGRESS AND WILL BE MOVING SOUTH OF THE OH RIVER IN THE AFTERNOON.
BY 00Z...SHOULD SEE SCT ACTIVITY ACROSS NORTHERN AREAS AND ISOL
STORMS FOR THE SOUTH. GOOD INSTABILITY TOMORROW AFTERNOON AND WE
COULD SEE A FEW SEVERE STORMS.

THE BEST CHANCE FOR SHOWERS AND STORMS...HOWEVER...WILL BE TUESDAY
NIGHT AS THE FROPA OCCURS AND THE BETTER UPPER DYNAMICS ARE IN
PLACE. WILL AGAIN INCLUDE THE RISK OF SVR WITH LARGE HAIL AND
DAMAGING WINDS BEING POSSIBLE.

AS FOR THE SHORT TERM TEMPS...WILL AGAIN TAKE THE OVER FOR LOWS
TONIGHT VERSUS THE MAV. THE REMAINING PERIODS LOOK OK.

IN THE EXT FCST...WE GET A BRIEF REPRIEVE FROM RAIN CHANCES ON WED
NT AND THU AS DRIER AND SOMEWHAT COOLER AIR MOVES IN. THIS WILL BE
SHORT LIVED AS MOISTURE INCREASES AND THE NW FLOW BECOMES ACTIVE
AGAIN. WILL INCLUDE 20-30 POPS FOR THU NT THROUGH SUN NT. THE HIGHER
30 POPS WILL BE ON SAT NT AND SUN WHEN A FRONTAL BOUNDARY APPEARS TO
EXERT ITS GREATEST IMPACT ON THE MID STATE.

AS THE TROUGH PULLS FURTHER EAST...HEIGHT RISES WILL AGAIN BE ON
ORDER ALTHOUGH THE UPPER HIGH STAYS TO OUR WEST. THAT ALL EQUATES
TO A RETURN TO HIGH TEMPS IN THE LOWER TO MID 90S AND LOWS IN THE
LOWER 70S.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  95  71  86 /  20  30  50  40
CLARKSVILLE    71  92  69  86 /  20  30  50  30
CROSSVILLE     68  89  66  79 /  60  30  50  40
COLUMBIA       73  95  71  86 /  20  20  50  40
LAWRENCEBURG   73  96  72  86 /  20  20  50  40
WAVERLY        72  93  70  86 /  20  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jul 21, 2:28 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT MON JUL 21 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-222030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
328 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT THIS
EVENING FOR AREAS NEAR AND IN THE CUMBERLAND PLATEAU REGION.
STORMS COULD PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...AND
DEADLY CLOUD TO GROUND LIGHTNING. THESE STORMS COULD ALSO PRODUCE
RAINFALL AMOUNTS OF 1 TO 2 INCHES. THIS WILL PRODUCE FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH SOUTHWARD...OUT OF THE OHIO VALLEY...INTO
MIDDLE TENNESSEE...TUESDAY NIGHT AND WEDNESDAY. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE MID STATE...A FEW OF WHICH
COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL. HEAVY
DOWNPOURS...AND MINOR LOCALIZED FLOODING...WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THIS AFTERNOON THROUGH EARLY EVENING SPOTTER AND EMERGENCY
MANAGER ACTIVATION MAY BE NEEDED.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 21, 2:49 PM CST
Where
Clay County, Moss
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.580, -85.620

Trees were blown down.

Thunderstorm Wind, Clay

When
July 21, 3:08 PM CST
Where
Clay County, 6 mi WSW of Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
36.517, -85.600

A tree was blown down on Turkey Creek Rd.

Hail, Smith

When
July 21, 3:15 PM CST
Where
Smith County, 2 mi N of Difficult
Measured
0.88 in hail
Reported by
Public
Coordinates
36.399, -85.880

Thunderstorm Wind, Montgomery

When
July 22, 9:00 AM CST
Where
Montgomery County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.530, -87.350

Several trees were blown down around town.

Lightning, Robertson

When
July 22, 9:50 AM CST
Where
Robertson County, 0.61 mi NNE of Springfield
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.508, -86.877

Lightning struck a garage which caused a fire. The fire destroyed the garage and its contents.

Thunderstorm Wind, Robertson

When
July 22, 10:14 AM CST
Where
Robertson County, Orlinda
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Other Federal Agency
Coordinates
36.600, -86.720

Tree was blown down in front of Mayor's office.

Thunderstorm Wind, Sumner

When
July 22, 10:31 AM CST
Where
Sumner County, 0.21 mi N of Portland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.583, -86.520

A large tree limb fell on a house. The house was not severely damaged.

Hail, Sumner

When
July 22, 10:33 AM CST
Where
Sumner County, 3 mi NNE of Portland
Measured
0.88 in hail
Reported by
Public
Coordinates
36.620, -86.499

Hail reported at the intersection of Highway 259 and North Russell St.

Thunderstorm Wind, Bedford

When
July 22, 12:05 PM CST
Where
Bedford County, 9 mi NE of Shelbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.572, -86.357

Trees were blown down along Fairfield Pike.

Thunderstorm Wind, Putnam

When
July 22, 12:53 PM CST
Where
Putnam County, 5 mi WSW of Cookeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.142, -85.583

Trees were blown down along Homestead Circle.

Thunderstorm Wind, Putnam

When
July 22, 1:15 PM CST
Where
Putnam County, 9 mi SW of Cookeville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.078, -85.614

A tree fell on a car injuring one person at the intersection of Burgess Falls road and River Rd.

Thunderstorm Wind, Cumberland

When
July 22, 1:52 PM CST
Where
Cumberland County, 9 mi NW of Crossville
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
36.042, -85.144

A large tree limb was down along Plateau Rd.

Thunderstorm Wind, Van Buren

When
July 22, 1:55 PM CST
Where
Van Buren County, Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.750, -85.470

Trees were blown down around town.

Thunderstorm Wind, Giles

When
July 22, 4:20 PM CST
Where
Giles County, 9 mi NW of Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.292, -87.133

Sheriff's office reported trees were down along Highway 166.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110781, 110979, 110786, 110799, 111325, 110789, 111326, 110790, 110791, 110792, 110793, 110801, 110795, 110804.